Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Started reducing the dose of cipralex. Getting pain and anxiety. Proper medication?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
First time i took cipralex it took six months to feel ok. i was on 30 mg. then i started to reduce the dosage without coning back to the doctor. i reached 5 mgs after 1.6 yrs. suddenly i started feeling pain in the ibs area with alot of burbing and anxiety came back. you can say i relapsed. in sept 2012 i increased the dosage to 30 mg. pain in the lower abdomin almost disappeared and same for burbing. now i have the back head muscle spasm which tighten then relaxes. medicine is improving but slowly. i am taking also tegretol cr 400.
Posted Sat, 16 Mar 2013 in Medicines and Side Effects
Answered by Dr. Payman Hajiazim 36 minutes later
Hi there, thanks for asking. As you mentioned it is not possible to decrease the medications affecting the brain in all the time. You can decrease cipralex gradually, but it depends on your participation in the talk sessions. If cipralex has been prescribed for panic attacks, psychotherapy (talk sessions) is almost necessary and it can work on some coping mechanism which are more mature (in the interpersonal relations, etc).

If it has been prescribed for depression, talk sessions again can focus on any issue of "loss" and feeling which the person has toward it. If it has been prescribed for behavioral therapy which could be in the shape of "response prevention" will work.

The advantage of psychotherapy is that the brain learns how to work in the situations it could not before, so when it happens the effect would be permanent.

I should add when the dose of cipralex reaches around 10 to 5 mg a day, the serotonin receptors in the brain find the highest sensitivity, so many people can decrease the dose of cipralex from 30 to 20 mg a day after several month especially when they are not under any specific stress.

Decreasing more than that specially needs psychotherapy to address the underlying issues.

I do not know if you are taking tegretol for the headaches, or for epilepsy or for controlling your mood or any other reason.

If I know, I may be able to tell you more about the situation.
Feel free to ask me any question during the follow up as well and I wish you a good health.
Above answer was peer-reviewed by
Follow-up: Started reducing the dose of cipralex. Getting pain and anxiety. Proper medication? 22 hours later
Thank you Dr.

Actually i reduced the dosage till 5 mg in a time stress was very very high. on 30 mg things were amaizing..and i was able to cope with meetings , sales targets , family problems:))....i work as a relationship manager in corporate banking. So imagine the toughness in sales and targets. This reduction as i mentioned caused pain in IBS area and burping alot. After increasing the dosage to 30 mg things got realy improved alot but very slow..pained reduced alot and same for burbing...the new annoying things is the neck and back head muscle spasm which tighten and relaxes.and other issues like confusion , numbness and being highly emotional.

The dr gave me tegretol temporarely for reducing the spasm.. or in other words untill the medicine kick in again.

after the relapse in July 2012 the dr re-increased it to 10 mg...didnt work..then increased till 15 then 20 also didnt work. in september 2012 increased to 30..things started to improve till now but very slowly..( when i started the treatment first time in oct 2010 also the same process from 10 to 15 to 20 and in Dec 2010 i took 30 mg. the medicine kicked in in april-may 2011. it was an amazing stage and level in my life).

do you thing this time it will take the same period or more?also why it took me 6 months to improve first time and others they take one month or 2 or 3?

Answered by Dr. Payman Hajiazim 5 hours later
Hi there again, thanks for asking.

Usually the improvement signs start after 2 to 6 weeks and it is necessary to continue it for at least 6 months in order to avoid the relapse. Many people prefer to continue it with a lower dose (like 10 mg) for a long time in order to avoid the relapse. Since you are under stress at work as you mentioned, there is always a chance that your condition comes back.

If you tell your therapist to combine it with talk sessions with a psychotherapist, it is possible in the future to discontinue with almost no chance of relapse.

You can take advantage of high fiber diet for IBS and also some medications from the class of anticholinergics and then the doctor can decrease the current medication easier if IBS is the main problem at the present time.

I wish you the best health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor